Neurologic AEs on Rise as Checkpoint Inhibitors Evolve

Kristin Jenkins

September 11, 2017

Fewer than 3% of cancer patients developed neurologic adverse events (AEs) after treatment with two of the newer immune checkpoint inhibitors, results from a single-center, retrospective cohort study show.

Although this rate may seem low, clinicians can expect to see more serious neurologic complications more often, as treatment with anti–programmed death-1 (anti-PD-1) monoclonal antibodies is extended to other cancers, say Justin C. Kao, MBChB, of the Mayo Clinic in Rochester, Minnesota, and colleagues.

Their cohort study, published online September 5 in JAMA Neurology, describes the first case of necrotizing vasculitis associated with the anti-PD-1 immunotherapy agents pembrolizumab (Keytruda, Merck, Sharp & Dohme) and nivolumab (Opdivo, Bristol-Myers Squibb), the study authors say. The first cases of anticerebellar ataxia and bilateral internuclear ophthalmoplegia associated with these anti-PD-1 therapies are also described for the first time, they add.

"Our series demonstrates the importance of careful clinical evaluation and testing, as well as pathological confirmation, to understand these conditions and guide treatment," the investigators write. "These AEs have a diverse phenotype, with more frequent neuromuscular complications. The time of onset is unpredictable, and evolution may be rapid and life-threatening."

Last year, as previously reported by Medscape Medical News, two cases of severe demyelinating polyradiculoneuropathy occurring after treatment with pembrolizumab or advanced melanoma were described by clinicians in France. Given that hundreds of clinical trials involving checkpoint inhibitors are currently ongoing, clinicians need to proceed with caution, warn experts.

In an accompanying editorial, Roy E. Strowd III, MD, of the Wake Forest School of Medicine, Winston-Salem, North Carolina, says the current study takes an important "first step" toward better understanding the immune-related neurologic complications associated with nivolumab and pembrolizumab. However, he notes, risk factors for the development of neurologic immune-related AEs (irAEs) have not yet been described.

"Important questions remain unanswered," says Dr Strowd. "Neurologists and oncologists need to be aware of the important checkpoints ahead in patient care."

Checkpoint inhibition has been associated with a broad spectrum of unique irAEs in more than 70% of treated patients, he points out. Severe irAEs of grades 3 or 4 have been reported in up to 13% of patients treated with nivolumab and in up to 16% of patients treated with pembrolizumab.

Reduced survival has not been demonstrated to date in spite of concerns that treatment of irAEs could reduce the effectiveness of checkpoint inhibitors and expose patients to opportunistic infections, said Dr Strowd. Given the unpredictable onset and devastating neurologic sequelae associated with irAEs, however, now may be a good time to keep that neurology consult on speed dial.

"Early recognition and prompt treatment are important," Dr Strowd notes. "Consultation calls from the cancer center are all too familiar for neurologists, and this pattern appears likely to persist in the era of immunotherapy."

The study coincided with the US Food and Drug Administration approval of pembrolizumab in September 2014 and nivolumab in December 2014 for the treatment of metastatic melanoma, non-small cell lung cancer, renal cell carcinoma, Hodgkin lymphoma, head and neck cancers, and urothelial carcinoma. The study ended in May 2016.

Using the Mayo Cancer Pharmacy Database, the investigators identified 347 patients, of whom 205 were treated with pembrolizumab and 142 were treated with nivolumab. After a median of 5.5 treatment cycles and within 12 months of anti-PD-1 therapy, 10 patients developed AEs (eight men and two women; median age, 71 years). Seven had been receiving pembrolizumab therapy, and three had been receiving nivolumab therapy. The researchers excluded from their study patients with neurologic complications caused by metastatic disease or other treatments.

Myopathy was observed in two patients, autoimmune retinopathy in one patient, and headache in one. Varied peripheral neuropathies were seen in four patients, and five patients experienced systemic immune-mediated complications, such as hypothyroidism, colitis, and hepatitis.

The median score on the modified Rankin Scale (mRS) was 2.5, indicating mild to moderate disability. The time within which symptoms reached maximum severity varied widely, from 1 day to more than 3 months.

Anti-PD-1 therapy was discontinued in all patients. Seven were treated with corticosteroids, three received intravenous immunoglobulin, and one patient underwent plasma exchange. Of the 10 patients, nine improved, with a median mRS score of 2. The remaining patient, who had severe necrotizing myopathy, did not respond to corticosteroid therapy or the addition of plasma exchange and died.

When approached for comment, Jeffrey S. Weber MD, PhD, deputy director, Laura and Isaac Perlmutter Cancer Center at New York University Langone Medical Center, New York City, said the neurologic consequences of checkpoint inhibitor therapy may be a bit less common than previously thought but still require vigilance by treating physicians.

Organizations such as the American Society of Clinical Oncology and the National Comprehensive Cancer Network are developing guidelines for the management of immune-related adverse events resulting from the use of checkpoint inhibitors, particularly neurologic complications, Dr Weber pointed out. "This will increase awareness of these side effects and provide education to practitioners who may be new to the use of these drugs," he told Medscape Medical News.

Continuing education and increased experience will reduce the morbidity from these drugs, Dr Weber predicted. He noted that more resources are being dedicated to understanding the etiology of AEs, which "will help reduce the immune-related side effects of checkpoint inhibitors."

Ryan Joseph Sullivan, MD, of Massachusetts General Hospital Cancer Center in Boston, agreed. "The most important thing that needs to happen is the dissemination of information about neurological complications of these therapies," said Dr Sullivan, who was not affiliated with the study. "The widespread use of these agents will certainly lead to an increase in the incidence of these toxicities."

Initially, clinicians should consider the possibility that any new or worsening toxicity could be related to anti-PD-1 inhibitors, he told Medscape Medical News. Although toxicity is rare, "early diagnosis and treatment are critical to successful management of severe immune-related side effects," he said.

As with any other treatment, the risk/benefit ratio of checkpoint inhibitor therapy must be taken into account with each patient. "In my opinion, the knowledge of these neurologic risks does not shift the risk/benefit in a significant way," said Dr Sullivan.

Early referral to subspecialists with knowledge of the diagnosis and treatment of inflammatory conditions is key, he added, noting that attempts should be made to confirm the immune-related adverse effect diagnosis through biopsy or other testing.

No funding was reported for this study. Dr Kao has disclosed no relevant financial relationships. Coauthor Michelle L. Mauermann, MD, reports relationships with Ionis Pharmaceuticals and Alnylam Pharmaceuticals. Dr Weber has consulted for BMS, Merck, and Genentech. Dr Sullivan has disclosed no relevant financial relationships.

JAMA Neurol. Published online September 5, 2017. Full text

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....